New to UC-need some advice

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Sep 2008
Total Posts : 5
   Posted 9/8/2008 11:34 PM (GMT -6)   
My son was diagnosed with pancolitis this last May after taking Cephalexin for acne. After spending a week in the hospital and most of the summer on pred and asacol he at least has recovered enough to go back to college and return to his job. Just recently he has had a mild flareup which has become severe because our family doc put him on Benzaclin for his acne which had become extreme due to the Lialda. He has used it for 4 days and while his acne is better his UC has really flared up with lots of blood. I decided to read more about the Benzaclin tonight and discovered that it can cause colitis! Our doc knows of his condition and assured me before she saw him that she would be very careful with what she prescribed. His GI doc doesn't deal with acne problems and told us to see our family doc. I am so frustrated I don't know what to do! My son is becoming very depressed and is completely fed up with all of the doctors. Does anyone have any ideas of an acne med that will not aggravate the UC?? The severe acne bothers my son almost as much as the UC. He has tried a lot of different meds-Differin,Pro-Active and other topical meds.

Forum Moderator

Date Joined Apr 2004
Total Posts : 23551
   Posted 9/9/2008 5:23 AM (GMT -6)   
Has he tried Retin-A or Clindamycin? I get acne on my shoulders due to my medications and I use both of those topical meds and they don't seem to bother my UC. But that is awful that he has to deal with both the acne and his UC at the same time! Talk about a self esteem downer :( I'm so sorry that he has to be going thru this.
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs),Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Year-round allergies-Singulair, Allegra~Secondary Reynauds Syndrome-'04-Norvasc~Spinal Stenosis(?)~Sacroiliitis-epidural injections~bulging and herniated discs C5/C6 & C6/C7~3rd epidural injection 9/4, Neurontin and Skelaxin
To help Healingwell - click here: DONATE


Veteran Member

Date Joined Mar 2008
Total Posts : 2855
   Posted 9/9/2008 7:42 AM (GMT -6)   
I've read that probiotics can prevent the yeast that these anti-bacterial medicines can allow to proliferate, which can be the culprit in UC.
But I don't know if they would negate the benefits of the medicine.
To be safe, stick to topicals??
I believe my UC was caused by Accutane, the timing and evidence is compelling. Sad.
49 year old female attorney, diagnosed UC/pancolitis 1985, no surgery but much suffering.
Asacol/5ASA maintenance for 20+ years, usually 3 pills 2x day. 
Currently tapering OFF presnisone from lingering flare;
August 2008 sought care of naturopathic doctor. Tested gluten intolerant and started gluten-free, soy-free, etc. diet which resolved flare. Also Replete probiotic, DGL (licorice root, slippery elm), Permeability Factors. Slow-release iron and B-12 shots for severe anemia.

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, March 18, 2018 9:54 AM (GMT -6)
There are a total of 2,940,983 posts in 322,705 threads.
View Active Threads

Who's Online
This forum has 161119 registered members. Please welcome our newest member, abkmom24.
330 Guest(s), 9 Registered Member(s) are currently online.  Details
19tarpon47, abkmom24, Rinzler, karl69, swimman, Sherrine, hrpufnstuf, slapshot, duke68